Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 166, NWS Des Moines, IA

July 28, 2002Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 28, 2002, 7:52 PM CDT for Kossuth County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2002, 7:52 PM CDT (00:52 UTC)
Expired
Jul 28, 2002, 8:30 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Kossuth County, IA

The radar

The Minneapolis radar (KMPX), 180 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 3:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WUUS53 KDMX 290052
SVRDSM
IAC109-290130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSSUTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 830 PM CDT

* AT 746 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF LONE ROCK...OR ABOUT 40
  MILES EAST OF SPENCER...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR BANCROFT AROUND 805 PM...
  9 MILES SOUTH OF LEDYARD AROUND 815 PM...
  6 MILES SOUTH OF LAKOTA AROUND 820 PM AND
  NEAR TITONKA AROUND 830 PM.

OTHER WARNING LOCATIONS INCLUDE ALGONA...BANCROFT...BURT...FENTON...
LAKOTA...LEDYARD...SWEA CITY...TITONKA AND WHITTEMORE.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY EVENING FOR
NORTHWESTERN IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000
PM SUNDAY EVENING FOR NORTHWESTERN IOWA.

LAT...LON 4348 9445 4304 9444 4303 9400 4350 9399

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:55 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 28, 2:55 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CDT SUN JUL 28 2002

MAIN FCST PROB IS WHAT TO DO WITH SVR WX.  CUR THKG IS MOST ACVTY WL
BE N OF IA THO NRN CNTYS MAY BE BRUSHED.  OTR PROB IS WITH THE MSTR
AXIS ALN THE MO BDR.  WL CARRY ISOLD IN THE S THIS EVE, SCT N, THEN
DECENT SHOT N AFT DARK AND NOTHING OVR THE S AND E UNTIL LATE.  KEPT
LKLY POPS IN THE NW AND DROPPED TO CHC ELSW.  CDFNT NOW VRY SIG AND
WL MAKE LTL CHNG IN TEMPS...ABT 3 TO 5 DEG.  DPS WL DROP MON AND TUE
HWVR.  NXT FNT ON SKED LATE WED NGT INTO THU AND ATTM WL OPT TO LV
RST OF FCST DRY.  PERHAPS LATE SUN, BUT PROB IS LO.  FCST BASED
MSTLY ON GEM AND MRF ENS RUNS.

.DSM...NONE
MS JUL 02

In the hours before

Local storm report, Jul 28, 7:10 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    2 W WALLINGFORD           IA   .88 INCH HAIL
07/28/02   EMMET
Local storm report, Jul 28, 7:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    GRAETTINGER               IA   1 INCH HAIL
07/28/02   PALOALTO                       REPORTED BY MEDIA.
                                          KICD RADIO.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:04 PM CDTSevere Thunderstorm WarningDMXEmmet41 min
Jul 28, 7:16 PM CDTSevere Thunderstorm WarningDMXPalo Alto29 min
Jul 28, 7:43 PM CDTSevere Thunderstorm WarningDMXWarren47 min
Jul 28, 8:03 PM CDTSevere Thunderstorm WarningDMXKossuth27 min
Jul 28, 8:19 PM CDTSevere Thunderstorm WarningDMXJasper, Marion41 min
Jul 28, 8:22 PM CDTSevere Thunderstorm WarningDMXEmmet38 min
Jul 28, 8:45 PM CDTSevere Thunderstorm WarningDMXPalo Alto45 min
Jul 28, 8:53 PM CDTSevere Thunderstorm WarningDMXSac37 min
Jul 28, 9:32 PM CDTSevere Thunderstorm WarningDMXPalo Alto28 min
Jul 28, 9:52 PM CDTSevere Thunderstorm WarningDMXCalhoun38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.